Is anyone else losing their hair?!!

A random post, this, but over the last 4 months or so my formerly very thick hair is a shadow of it's former self; I keep having to clear the shower because of the amount of hair I am losing, and the whole texture has changed from thick and full to fine and flat. It's not the drugs, as all the DMARDS reacted badly with my liver, so I was never able to take any of them for longer than 3 weeks. I started Benepali 6 weeks ago, and this problem was happening prior to this.

I know in the great scheme of things it's not a huge issue, but so many changes have happened over this last year, and this is a very visible one. I feel different. Is it the RA?

21 Replies
oldestnewest

I do not think it's the RA. Perhaps some vit. or tracemineral deficiency or thyroid problem? I've had RA now for two years, with no meds now other than aspirin, no change whatsoever but found a great boost with red light therapy!

1 like
Reply

I was told when taking Methotrexate hair loss happens, my nurse said you won’t go bald but it will thin out. Not much help.

3 likes
Reply

I thought you said you were just a short while on mtx? Some people, so I have understood react very strongly with hair loss to mtx. But since you have stopped taking it I am sure your hair will go back to normal. No panick😊

Reply

Hi Simba 1992. Maybe as it's only 6 weeks since you stopped the DMARDS then it might possibly still be the side effects of those...just a suggestion. I've only ever been on Methotrexate (for almost 4 years) and have lost half of the thickness of my hair. I had really thick hair prior to methotrexate and my hairdresser has said that if my had been thinner to start with I would have had very noticeable hair loss. I don't know if this is any help at all but it might be useful to know. Hope yours grows back soon! My rheumatologist has said that when the methotrexate is stopped the hair follicles usually recover.

Reply

I hope the shampoo you use isn’t wash and go? I used that yeas ago and all my hair went, still done know why.

Philip.

7 likes
Reply

Oh, lovely!!! Took me a few moments, I'll admit, but there again I'm only on my first cup of coffee . . .!

1 like
Reply

Hi. I had the same problem on mtx and leflonamude but my thin hair went curly. I talked to the docs who dId it could happen but it should go back to normal . It did! But it took 6 months and if it had not I would have spoken more and asked for treatment change. Ps my hair is still curly tho!!!!😂

2 likes
Reply

It doesn’t seem to be the drugs if you haven’t been on them for long. Maybe it is a mineral deficiency, iron maybe? My hair thinned quite a bit with Mxt but recovered after a while . Mines still curly when it’s wet too. Never had a curl in my life, other than when I used to have a perm!

1 like
Reply

The curly hair seems to be a common theme. Mine also went from being very straight to being curly. I actually like it though as it’s got a lot more body than it used to have.

1 like
Reply

I've had a similar problem. Although my Hb level was only just below the minimum, my ferritin level was 49. Took 200mg Fe tablets for 2 months but this only increased ferritin level to 84. Mixed GP opinions. One thought bringing ferritin level up to 150 might help another said she's yet to meet a female with a ferritin level of 150! Rheumatologist reduced Metoject from 25mg to 20mg with no effect. Thyroid was tested as was Type 2 diabetes but negative. Conclusion was they don't know why my hair is thining, could be post menopause and hormones but nothing is wrong medically.

2 likes
Reply

I have noticed my hair has thinned out over the last few months but I'm told it's due to the menopause but I started my menopause 10 years ago. My hair started to thin after RA diagnosis under 2 years ago. I think the menopause is blamed for a lot of things. I'm pretty sure it's the RA medication. Also my skin is a lot drier too am plastering lots of facial cream these days.

2 likes
Reply

Could it be stress? I'm on MTX and Leflunomide, with no hair loss, although it has thinned. But I've had chemotherapy for Breast Cancer, when I even lost the hair up my nose.

1 like
Reply

Hugs 💕

Reply

I'd hope that this is not wholly relevant for anyone here but there is a Thyroid UK member, Rapunzel, who has some excellent advice on hair loss when it's severe enough to prompt the use of wigs or substantial hair pieces.

2 likes
Reply

I have Graves/over active thyroid and my hair is fine and had been for a few years since early 50s but haven't lost it. I think menopause is a main reason that hair thins right out. I have layers cut into it and use good styling products. Those that thicken the hour. Hair powder does too but it also dulls it.

Reply

If you don't think it is drug related then the question I would ask myself is am I eating well.

I had hair loss but that was down to MTX. My hairdresser cut layers into my long-ish hair to make it look thicker and that certainly made a big difference. I think around 6 months later was when the hair started to grow back in again.

1 like
Reply

Could be your stress lvls are sky high, or alipicia, just a thought really, what has your doctor said about it?

Reply

It's not alopecia, I got my hairdresser to check last time I went! It's not just hair loss, the whole texture of my hair has changed. Weird! I've had bloods done today, so if it's anything physiological I'll know from that. Wait and see!

1 like
Reply

Hello get your thyroid checked

Hormone levels as well

If you can see an endocrinologist

It could be hormones, stress menopause as they often affect each other

1 like
Reply

My Rheumatologist told me the disease itself can cause hair loss in some people, it can also affect different organs and the skin. I started loosing hair prior to diagnosis ( three years before diagnosis) and at the time my vitamin levels were all perfect. They didn’t know what was wrong with me. Once I started RA drugs, hairloss was very extreme, I lost about 1/2 the hair on my head.

I then since been diagnosed with Crohns and have issues absorbing certain vitamins, so my doc monitors now regularly.

First have your vitamin levels checked to rule that in or out.

2 likes
Reply

As if RA wasn't enough to cope with; each day a new little adventure . . .! Thanks for that.

4 likes
Reply

You may also like...